Printer Friendly

Laryngeal ulceration and hemoptysis secondary to inadvertent alendronate overdose: case report and review of the literature.

Abstract

Alendronate is commonly used in the treatment of osteoporosis and other bone diseases. Its drug profile includes many recognized side effects, and the literature includes case reports of esophageal irritation and ulceration. However, little has been published about laryngeal effects. We describe the case of a 77-year-old man who presented with hemoptysis secondary to laryngeal ulceration caused by the inadvertent misuse of alendronate. This case highlights the need for otolaryngologists to be familiar with alendronate and its side effects.

Introduction

The aminobisphosphonate alendronate is primarily used for the treatment of osteoporosis in postmenopausal women and elderly men. Other uses include the treatment of glucocorticoid-induced osteoporosis and Paget disease of bone in both sexes. Alendronate has been shown to increase bone mass and reduce the incidence of fractures, including hip and vertebral compression fractures.

The drug is contraindicated in patients (1) with swallowing or esophageal abnormalities, (2) who cannot stand or sit upright for at least 30 minutes after dosing, (3) who are at risk for aspiration, (4) who have certain anatomic conditions (i.e., achalasia or stricture), and (5) who have hypocalcemia. (1) The agent's manufacturer also warns that alendronate can cause upper gastrointestinal irritation that can lead to esophagitis, esophageal ulcers, and esophageal erosions with bleeding; in rare cases, esophageal stricture or perforation may occur. (1) Other complications include osteonecrosis of the jaw in high-risk patients, such as those with cancer, poor oral hygiene, a need for concomitant drug therapies, and comorbid diseases. (1)

The consequences of alendronate overdose can be serious, even fatal. Treatment of overdosage involves the administration of milk or antacids, which bind bisphosphonates. The induction of vomiting is not recommended because of the risk of esophageal irritation. (1)

We describe a case of accidental alendronate overdose that resulted in significant complications.

Case report

A 77-year-old man presented to the emergency department after he had been coughing up blood for 3 days. He had been prescribed alendronate at 70 mg once a week to increase his bone mass. However, 5 days earlier, he began inadvertently taking his alendronate instead of his daily omeprazole. He said his hemoptysis was intermittent throughout the day and worse at night. He also reported associated acute progressive dysphagia for solids and liquids and a worsening cough, especially at night when he was lying down. He denied any weight loss or hoarseness. His routine was to take his omeprazole just before going to sleep at night. He was also taking daily aspirin.

At presentation, the patient was clinically stable on room air, exhibiting no stridor or tachypnea. Flexible nasopharyngolaryngoscopy identified the supraglottis and hypopharynx as the apparent sources of the bleeding (figure 1). A small mucosal tear was noted at the base of the laryngeal side of the epiglottis (figure 2). The arytenoids and false vocal folds appeared injected and erythematous. The glottis was patent, but the patient was aspirating blood. He was admitted for observation.

The patient was administered ceftriaxone, azithromycin, famotidine, lansoprazole, and intravenous dexamethasone, and his aspirin was discontinued. Over the first 2 days, only minimal improvement was seen. Computed tomography of the neck and chest was obtained. Flexible bronchoscopy of the glottis, trachea, bronchi, and subsegmental branches detected no lower airway disease or other source of hemoptysis. Over the subsequent 2 days, the patient improved symptomatically, and he was discharged home on hospital day 4.

Discussion

Only a few instances of laryngeal complications of the use of alendronate or other bisphosphonates have been reported in the literature. Bhutta et al described the case of a 68-year-old woman who had been taking alendronate for the prevention of postmenopausal osteoporosis as directed by her physician. (2) One of her tablets became lodged in her larynx, which caused her to cough and expel the pill. She subsequently experienced a burning sensation in her throat, which was followed by dyspnea, odynophagia, and hoarseness. An otolaryngologist made a diagnosis of laryngitis, and she was treated with IV dexamethasone and nebulized epinephrine. She was also started on broad-spectrum IV antibiotics (metronidazole and cefuroxime), and observed overnight. The next day, she experienced significant improvement and was discharged.

Gonzalez-Moles and Bagan-Sebastian reported that severe ulceration can take place after prolonged contact between alendronate and the mucosa of the palate and tongue. (3) In their case, the diagnosis was delayed by the presence of pemphigoid ulcers and lichen planus. Corticosteroid treatment did not result in any obvious improvement, and the ulcers took a prolonged period to resolve, suggesting that a drug allergy was possibly involved.

By mistaking his alendronate for his antireflux medication, our patient placed himself at a high risk for severe ulceration. The combination of a decrease in his gastric pH level and his overdosing of alendronate potentiated the drug's effect. Dobrucali et al hypothesized that such a potentiation occurs as an effect of the stimulation of net sodium ion transport in esophageal epithelial cells. (4) In our patient, poor reflux management (dietary and behavioral), the use of daily aspirin, and an impaired swallowing function all contributed to his alendronate-related laryngeal hemoptysis.

[FIGURE 1 OMITTED]

[FIGURE 2 OMITTED]

References

(1.) Fosamax [alendronate sodium] prescribing information. Merck & Co. Web site. http://www.fosamax.com.sa/secure/resources/pi/ pi.html. Accessed Aug. 8, 2012.

(2.) Bhutta MF, Rance M, Gillett D, Weighill JS. Alendronate induced chemical laryngitis. J Laryngol Otol 2005;119(1):46-7.

(3.) Gonzalez-Moles MA, Bagan-Sebastian JV. Alendronate-related oral mucosa ulcerations. J Oral Pathol Med 2000;29(10):514-18.

(4.) Dobrucali A, Tobey NA, Awayda MS, et al. Physiological and morphological effects of alendronate on rabbit esophageal epithelium. Am J Physiol Gastrointest Liver Physiol 2002;283(3):G576-86.

John Hanna, DO; Joseph Bee, DO; Robert T. Sataloff, MD, DMA, FACS

From the Department of Otolaryngology, St. Peter's University Hospital, New Brunswick, N.J. (Dr. Hanna); the Department of Otolaryngology-Head and Neck Surgery, Southeast Georgia Health System, St. Marys, Ga. (Dr. Bee); and the Department of Otolaryngology-Head and Neck Surgery, Drexel University College of Medicine, Philadelphia (Dr. Sataloff). The case described in this article occurred at Drexel University.

Corresponding author: Robert T. Sataloff, MD, DMA, FACS, 1721 Pine St., Philadelphia, PA 19103. Email: RTSataloff@PhillyENT.com
COPYRIGHT 2012 Vendome Group LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:ORIGINAL ARTICLE
Author:Hanna, John; Bee, Joseph; Sataloff, Robert T.
Publication:Ear, Nose and Throat Journal
Article Type:Case study
Date:Nov 1, 2012
Words:1022
Previous Article:Chromobacterium violaceum necrotizing fasciitis: a case report and review of the literature.
Next Article:Rapidly developing iatrogenic hyponatremia in a child following tonsillectomy.
Topics:

Terms of use | Privacy policy | Copyright © 2022 Farlex, Inc. | Feedback | For webmasters |